MAUDE Adverse Event Report: COOK INC TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS

COOK INC TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS
Catalog Number C-UTLMY-501J-CCT
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the blue hub of the triple lumen polyurethane central venous catheter was found cracked on (b)(6) 2018 at 0100.The device was initially placed on (b)(6) 2018 to deliver medications and parenteral nutrition.According to the initial reporter, the device was attached to a smartsite needle free valve at the time the crack was observed.It was reported that 70 percent (%) alcohol swab was used and allowed to completely dry before placing a new needleless connector (nc).Prior to observing the crack in the blue hub on (b)(6) 2018, needleless connector changes had occurred daily, with the most recent at (b)(6) 2018 at 2100.The patient was unable to receive parenteral nutrition for twenty (20) hours due to the loss of one lumen and issues with compatibility of other medications being infused in the remaining lumens.The customer provided that this did not have a long term impact on the patient.The device was removed and replaced during a second procedure using an alternative access site.
 
Event or Problem Description
There has been no new event information received.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation.A visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history records, the instructions for use, manufacturing instructions, and quality control data.The complainant returned one 5fr triple lumen catheter to cook for investigation.Visual inspection of the device concluded that there were no noted kinks to the device.Biomatter was present mostly inside and also on the outside of the tubing, and the blue clamps have slightly crimped the extension tubes.All lumens were returned with non-cook needle-less connectors.A leak test was performed on all hubs.The blue hub leaked and visual inspection confirmed that the blue hub had a crack.Light blue stress marks were noted on the right side above and below the hub's wing.Cavity number of the hub was 3.The crack was opposite the gate (the crack was confirmed along the weld line).The white hub did not leak and visual inspection confirmed that there was no damage to the hub.Liquid was present in the extension tube.The red hub did not leak and visual inspection confirmed that there was no damage to the hub.A tug test was performed and it was confirmed that all connections between the lumen, the suture wing, and hubs was secure.Investigators could recreate the reported failure mode.A review of the dhr for lot 8905297 (complete set, subassemblies, and raw materials) records no non-conformances that would cause or contribute to the reported failure mode.A complaint search of lot 8905297 and all of its sub-assemblies, raw materials, and components revealed 6 complaints with a similar failure.As this is a known failure mode with an open investigation, it is expected that overlapping sub-assemblies and their respective raw materials would occur.There is no information stating how the device was secured to the patient to prevent inadvertent tension on the hub.There is no information regarding the patient environment (e.G., bed rails, bedding, other medical devices) that may have caused iv lines to become entangled, resulting in unnecessary pulling on the hub.There is no information regarding patient¿s cognition, behavior or safety awareness that may have led to inadvertent pulling on the hub.There is no information regarding application of the smartsite or if the device met its manufacturing quality specifications.It is not known how the smartsite devices were connected or tightened.At this time, the clinical assessment cannot eliminate any possible causes for this event such as product handling, other device compatibility, device maintenance, patient safety awareness, patient environment, device failure, or manufacturing related causes.The complaint was confirmed based on the returned device.A definitive conclusion could not be established.Measures have been initiated to address this failure mode.The supplier is supporting cook inc.In this process.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8085868
Report Number1820334-2018-03260
Device Sequence Number1620616
Product Code DQY
UDI-Device Identifier00827002269415
UDI-Public(01)00827002269415(17)200323(10)8905297
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/23/2020
Device Catalogue NumberC-UTLMY-501J-CCT
Device Lot Number8905297
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2018
Initial Date Received by Manufacturer 10/23/2018
Supplement Date Received by Manufacturer02/19/2019
Initial Report FDA Received Date11/19/2018
Supplement Report FDA Received Date03/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NEEDLELESS VALVE ; NEEDLELESS VALVE
Outcome Attributed to Adverse Event Other;